Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 175, NWS Paducah, KY

May 20, 2012New Madrid County, Scott County, Stoddard County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2012, 6:19 PM CDT for New Madrid County, Scott County, Stoddard County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 6:19 PM CDT (23:19 UTC)
Expired
May 20, 2012, 6:46 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties New Madrid County, MO, Scott County, MO, Stoddard County, MO

The radar

The Paducah radar (KPAH), 85 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

064 
WUUS53 KPAH 202319
SVRPAH
MOC143-201-207-210000-
/O.NEW.KPAH.SV.W.0175.120520T2319Z-120521T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL NEW MADRID COUNTY IN SOUTHEAST MISSOURI...
  SOUTH CENTRAL SCOTT COUNTY IN SOUTHEAST MISSOURI...
  SOUTHEASTERN STODDARD COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 700 PM CDT.

* AT 615 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF CANALOU...OR 9
  MILES NORTHWEST OF LILBOURN....MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CANALOU...MOREHOUSE...MATTHEWS AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3691 8962 3672 8944 3663 8971 3672 8989
TIME...MOT...LOC 2320Z 231DEG 21KT 3670 8971
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
619 
WWUS53 KPAH 202346
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT SUN MAY 20 2012

MOC143-201-207-202355-
/O.CAN.KPAH.SV.W.0175.000000T0000Z-120521T0000Z/
NEW MADRID MO-SCOTT MO-STODDARD MO-
646 PM CDT SUN MAY 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STODDARD...SOUTH
CENTRAL SCOTT AND NORTH CENTRAL NEW MADRID COUNTIES IN SOUTHEAST
MISSOURI IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THUNDERSTORMS.

LAT...LON 3691 8962 3672 8944 3663 8971 3672 8989
TIME...MOT...LOC 2345Z 231DEG 21KT 3679 8957

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:05 PM CDT, 14 minutes earlier.

Area forecast discussion, May 20, 6:05 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN MAY 20 2012

.UPDATE...
ISSUED AT 605 PM CDT SUN MAY 20 2012

UPDATED FOR 00Z AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 309 PM CDT SUN MAY 20 2012

DECENT CHC OF PRECIP WILL COME WITH AN UPPER LEVEL TROF AND
ASSOCIATED COLD FRONT THAT WILL MOVE THROUGH THE FORECAST REGION
TONIGHT AND MONDAY. WITH MORE OVERALL MID LVL ENERGY AND MOISTURE
AVAILABLE WITH THIS SYSTEM...WILL GO WITH AT LEAST 50 PERCENT
SHOWER/STORM CHCS FROM WEST TO EAST TONIGHT AND MONDAY. THIS WILL
BE MAINLY LATE AFTN/TONIGHT OVER THE WEST HALF OF THE REGION...AND
LATER TONIGHT/MONDAY OVER SW IN AND WRN KY.

NOT LOOKING TO BE A DROUGHT BUSTER...WITH GENERAL RAINFALL AMOUNTS
UP TO A TENTH TO QUARTER INCH OR SO. LOCALLY HEAVIER AMOUNTS COULD
BE ACHIEVED IF A LINE OF STORMS MANAGED TO DEVELOP AND HOLD
TOGETHER ALONG THE FRONT TONIGHT INTO MONDAY. THESE CHCS APPEAR
LOW AT THIS TIME...AS CURRENT CONVECTION ALONG THE FRONT WEST OF
OUR FORECAST AREA IS STRUGGLING AT THIS TIME. THERE REMAINS A CHC
THAT A NEW CONVECTIVE LINE COULD FORM ON THE OUTFLOW FROM CURRENT
ACTIVITY OUT THERE AND MOVE EAST...SO THERE IS STILL SOME HOPE OF
A MORE WIDESPREAD EVENT.

ISOLATED SHOWERS/STORMS OUT AHEAD OF THE FRONT /OVER OUR AREA NOW/ WILL
LIKELY NOT LAST LONG WITH LITTLE SUPPORT ALOFT. ALSO...WILL PROBABLY
DIE OFF WITH THE SETTING OF THE SUN.

ALL ACTIVITY SHOULD BE EAST OF THE REGION BY LATE MONDAY AFTN...
AND HIGH PRESSURE WILL MOVE IN AND COOL THINGS DOWN A BIT...THOUGH
BRIEFLY...TUESDAY. STILL THINK MOS GUIDANCE MAY BE TOO LOW ON MAX
TEMPS TUESDAY DUE TO DROUGHT CONDITIONS. HAS BEEN A COOL BIAS FOR
SEVERAL DAYS NOW BY AT LEAST 3 TO 5 DEGREES. THIS WILL LIKELY
CONTINUE...ESP IF WE DO NOT RECEIVE MUCH RAINFALL TONIGHT AND
MONDAY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN MAY 20 2012

AN EXTENDED PERIOD OF DRY WEATHER IS EXPECTED DURING THE MIDDLE TO
LATTER PORTION OF NEXT WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER
THE CENTRAL AND EASTERN UNITED STATES. MODEL CONSISTENCY LENDS
HIGHER THAN NORMAL CONFIDENCE THAT CONDITIONS WILL BE MUCH WARMER
THAN NORMAL THROUGH THE PERIOD. TEMPERATURES WILL STEADILY INCREASE
AS THE WEEK PROGRESSES. STARTED OFF NEAR GFS MOS DURING MID WEEK...
THEN SKEWED THE FORECAST ABOVE MOS VALUES BY NEXT WEEKEND AS THE
RIDGE STRENGTHENS OVERHEAD. THIS RESULTED IN A WARM UP FROM THE MID
80S ON WEDNESDAY...INTO THE LOWER 90S THROUGH NEXT WEEKEND. HIGHS
NEXT SATURDAY AND SUNDAY COULD EVEN APPROACH THE MID 90S. LOWS WILL
WARM FROM THE MID 60S WEDNESDAY NIGHT TO NEAR 70 BY THE WEEKEND.

MODEL FORECAST SOUNDINGS CONTINUE TO SUGGEST MOS DEW POINTS ARE
OVERDONE IN THE EXTENDED. GIVEN THE DEVELOPING DROUGHT CONDITIONS
ACROSS MUCH OF THE REGION...DEW POINTS SHOULD BE SEVERAL DEGREES
BELOW MOS THROUGH HE PERIOD. THIS WILL YIELD MINIMUM RELATIVE
HUMIDITIES IN THE LOWER TO MID 30S EACH DAY THROUGH THE PERIOD. THE
DRY HUMIDITY AND EXISTING LOW FUEL MOISTURE MAY BE OF CONCERN TO
FIRE WEATHER INTERESTS...ESPECIALLY ON THURSDAY WHEN WINDS ARE
FORECAST TO PICK UP AND BECOME GUSTY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 605 PM CDT SUN MAY 20 2012

ISOLATED TO SCATTERED COVERAGE OF SHRA/TSRA OCCURRING WITH THE
PASSAGE OF A COLD FRONT THIS EVENING. GIVEN HAPHAZARD NATURE OF
THE ACTIVITY...HARD TO PLACE A DEFINITIVE PREDOMINANT SHRA OR TSRA
IN THE TAFS. HOWEVER...WILL PLACE A TEMPO AT KCGI GIVEN CURRENT
RADAR TRENDS. WILL GO WITH A VCTS FOR THE REST OF THE TAF
LOCATIONS AND UPDATE AS IT BECOMES NECESSARY...BUT BELIEVE THE
MAIN ACTION SHOULD BE THIS EVENING...TAPERING OFF AFTER 06Z
MONDAY. GUSTY WINDS...SMALL HAIL AND LOWERED (MVFR) VSBYS/CIGS
ARE POSSIBLE. STORMS ARE HARDLY MOVING AS WELL WHICH MAKES THEM
DIFFICULT TO TRACK. WINDS SHOULD BECOME NORTHWESTERLY WITH THE
PASSAGE OF THE FRONT AND COULD BECOME GUSTY MONDAY AFTERNOON.
COULD SEE SOME MORE ACTIVITY DEVELOP MONDAY MORNING/EARLY AFTERNOON
NEAR KEVV/KOWB...BUT CONFIDENCE IS NOT GREAT ENOUGH TO INCLUDE
ATTM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM....RP
AVIATION...CW
Hazardous weather outlook, May 20, 3:38 AM CDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT SUN MAY 20 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED STRONG
STORMS CANNOT BE RULED OUT...CAPABLE OF SMALL HAIL AND GUSTY WINDS.

AN AIR QUALITY ALERT FOR HIGH OZONE LEVELS IS IN EFFECT FOR THE
EVANSVILLE REGION IN SOUTHWEST INDIANA FROM 7 AM TO 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY. CHANCES WILL BE ENDING
FROM WEST TO EAST THROUGH THE COURSE OF THE DAY.

AN ELEVATED FIRE DANGER IS POSSIBLE NEXT WEEK. MUCH OF THE AREA
CONTINUES TO SEE DRY VEGETATION DUE TO DROUGHT CONDITIONS. WHILE
SOME RAIN IS FORECAST TODAY THROUGH LATE MONDAY AFTERNOON...THE
EVENT WILL LIKELY DO LITTLE TO HELP ALLEVIATE THE DRY CONDITIONS
ACROSS THE REGION. AN EXTENDED PERIOD OF DRY WEATHER IS FORECAST
FROM TUESDAY THROUGH THE END OF THE WEEK...WITH TEMPERATURES
CLIMBING BACK TO ABOVE NORMAL LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 20, 5:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     BLIZZARD         7 NW CHARLESTON         36.99N 89.43W
05/20/2012                   SCOTT              MO   TRAINED SPOTTER

            HAS LASTED FOR ABOUT 10 MINUTES. STILL ON-GOING.

&&

GREGM
Local storm report, May 20, 5:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 NW CHARLESTON         36.99N 89.43W
05/20/2012  E0.75 INCH       SCOTT              MO   TRAINED SPOTTER

            HAS LASTED FOR ABOUT 10 MINUTES. STILL ON-GOING.

&&

GREGM
Local storm report, May 20, 5:22 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             MOUNT VERNON            38.32N 88.91W
05/20/2012  E0.25 INCH       JEFFERSON          IL   TRAINED SPOTTER

            PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.

&&

CW
Local storm report, May 20, 5:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 NE MOUNT VERNON       38.33N 88.90W
05/20/2012  E0.75 INCH       JEFFERSON          IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED WHICH LASTED FOR TEN MINUTES.

&&

CW
Local storm report, May 20, 6:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             MOUNT VERNON            38.32N 88.91W
05/20/2012  E0.88 INCH       JEFFERSON          IL   TRAINED SPOTTER

            NICKEL HAIL SE SIDE OF MT VERNON.

0545 PM     HAIL             MOUNT VERNON            38.32N 88.91W
05/20/2012  E1.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            QUARTER HAIL IN MT VERNON.

0602 PM     FLASH FLOOD      2 S MOUNT VERNON        38.29N 88.91W
05/20/2012                   JEFFERSON          IL   TRAINED SPOTTER

            WATER OVER THE ROAD - 2 TO 3 INCHES. HWY 37 - 2 MI S OF
            MT VERNON.

&&

DP
Local storm report, May 20, 6:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
615 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 N MURPHYSBORO         37.80N 89.34W
05/20/2012  E1.75 INCH       JACKSON            IL   PUBLIC

            GOLF BALL HAIL - N OF MURPHYSBORO 2.5 MILES - AVA ROAD.
            DAMAGE TO CARS, ROOFS, SIDING.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:24 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott36 min
May 20, 5:36 PM CDTSevere Thunderstorm WarningPAHNew Madrid24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.